Thunderstorm Wind, Clay
- When
- August 20, 6:00 PM EST
- Where
- Clay County, Middleburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.067, -81.867
Damage along Nolan Road and SR 218. Includes damage to a sign at the Kangaroo gas station.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Damage along Nolan Road and SR 218. Includes damage to a sign at the Kangaroo gas station.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 20, 1:25 PM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 225 PM EDT FRI AUG 20 2004 ...SLIGHTLY COOLER TEMPS AND NUMEROUS STRONG THUNDERSTORMS EXPECTED THIS WEEKEND... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...DRIER AIR OVER THE REGION WLL SLOWLY BE PUSHED OFF TO THE EAST TONIGHT AS SEEN IN THE WV IMAGERY. SHORT WAVE/TROF AND FRONT WILL PUSH INTO THE REGION ON SATURDAY AND STALL OVER THE FORECAST AREA ON SUNDAY. GFS/ETA DIFFER SLIGHTLY ON DETAILS/TIMING...BUT CONSENSUS POPS STILL UP INTO THE LIKELY CATEGORY FOR MOST AREAS OF THE FORECAST AREA. A FAIR AMOUNT OF CLOUDINESS WILL KEEP MAX TEMPS DOWN INTO THE UPPER 80S OVER THE WEEKEND. TIMING OF SHORTWAVES TO MOVE THROUGH THE REGION OVER THE WEEKEND AND HOW MUCH INSOLATION WE GET EACH AFTERNOON WILL DETERMINE THE COVERAGE OF STRONG THUNDERSTORMS...WITH ISOLD SVR TSTMS POSSIBLE EACH DAY. .LONG TERM...MONDAY THROUGH FRIDAY...WEAKENING FRONT OVER THE REGION WILL SLOWLY WASH OUT AS HIGH PRESSURE RIDGE THAT IS SUPPRESSED SOUTH OF THE AREA RETURNS TO THE NORTH...BUT 12Z GFS RUN DOES NOT SUPPORT RIDGE MOVING N OF THE REGION SO ANY DEEP EASTERLIES WILL REMAIN JUST SOUTH OF THE FORECAST AREA THROUGH THE PERIOD. POPS WILL SLOWLY FALL THROUGH THE WEEK FROM ABOVE CLIMO ON MONDAY (50%) TO BELOW CLIMO (30%) BY FRIDAY. TEMPERATURES WILL CONTINUE TO RUN NEAR OR SLIGHTLY ABOVE NORMAL AROUND 90 DEGREES EACH DAY. && .MARINE...RATHER TRANQUIL PERIOD OVER THE COASTAL WATERS WITH WESTERLY FLOW PREVAILING...OTHER THAN THE AFTERNOON SEABREEZE NEAR THE COAST. EXPECT WEAK NOCTURNAL SURGES...BUT OTHERWISE WINDS WILL REMAIN BELOW 15 KNOTS THROUGH THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 87 70 89 / 30 60 40 50 SSI 77 88 74 88 / 20 50 40 50 JAX 74 90 71 89 / 30 60 40 60 SGJ 77 89 74 88 / 20 50 40 60 GNV 73 88 71 88 / 20 60 40 60 OCF 73 89 71 89 / 20 50 40 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && HESS/CAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1130 AM EDT FRI AUG 20 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1130 AM EDT FRI AUG 20 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AS THE SEABREEZES MOVE INLAND AND MORE MOISTURE AND INSTABILITY RETURNS TO THE REGION. THE BEST COVERAGE OF STORMS WILL BE MAINLY NEAR INTERSTATE 95 ALONG THE SEABREEZE COLLISION. SOME OF THESE STORMS MAY BECOME STRONG AND PRODUCE WIND GUSTS TO 40 MPH...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAIN IN EXCESS OF 2 INCHES. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A COLD FRONT WILL ADVANCE TO THE SOUTHEAST ON SATURDAY BUT THEN STALL JUST NORTH OF THE REGION THROUGH MUCH OF NEXT WEEK. THE COMBINATION OF THE STALLED BOUNDARY TO THE NORTH AND ABUNDANT MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE MAIN CONCERNS WILL BE LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. PP/HESS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 417 PM EDT FRI AUG 20 2004 ...CORRECTED... FLZ037-202100- PUTNAM FL- 417 PM EDT FRI AUG 20 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 500 PM... AT 417 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ABOUT 7 MILES SOUTHWEST OF INTERLACHEN... MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND JOHNSON...INTERLACHEN...MANNVILLE...HOLLISTER...PUTNAM HALL... FLORAHOME AND CARRAWAY THROUGH 500 PM. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. CARROLL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 428 PM EDT FRI AUG 20 2004 FLZ040-202115- MARION FL- 428 PM EDT FRI AUG 20 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN MARION COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 515 PM... AT 428 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CENTERED FROM ORANGE SPRINGS TO 5 MILES SOUTHWEST OF SALT SPRINGS...MOVING EAST AT 5 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND ORANGE SPRINGS... HOG VALLEY AND SALT SPRINGS THROUGH 515 PM. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. CARROLL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 440 PM EDT FRI AUG 20 2004 FLZ036-202115- ALACHUA FL- 440 PM EDT FRI AUG 20 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR STRONG THUNDERSTORM WINDS UNTIL 515 PM EDT... AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER ORANGE HEIGHTS...OR ABOUT 6 MILES WEST OF MELROSE...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ORANGE HEIGHTS THROUGH 515 PM EDT. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH HEAVY RAIN AND GUSTY WINDS TO 45 MPH. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 456 PM EDT FRI AUG 20 2004 FLZ037-202130- PUTNAM FL- 456 PM EDT FRI AUG 20 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT... AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM PUTNAM HALL TO 5 MILES SOUTHWEST OF WELAKA...DRIFTING EAST. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND PUTNAM HALL...MANNVILLE...WELAKA...SATSUMA...SAN MATEO...POMONA PARK...PALATKA AND ORANGE MILLS THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. HEAVY RAIN AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 517 PM EDT FRI AUG 20 2004 FLZ032-202200- CLAY FL- 517 PM EDT FRI AUG 20 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN AND CENTRAL CLAY COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 600 PM... AT 517 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTHEAST OF LAKE GENEVA...DRIFTING WEST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND PENNEY FARMS...LAKE GENEVA AND KEYSTONE HEIGHTS THROUGH 600 PM. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. CARROLL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
528 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG OCALA 29.19N 82.13W
08/20/2004 MARION FL EMERGENCY MNGR
TREES AND POWERLINES DOWN AT SE 28TH STREET AND 50TH
AVENUE. NO STRUCTURAL DAMAGE REPORTED. EM REPORTS
POSSIBLE TORNADO...FUNNEL CLOUD OBSERVED BY PUBLIC IN
SAME AREA.
0357 PM HAIL 10 SE DOWNTOWN JACKSONV 30.23N 81.54W
08/20/2004 0.25 INCH DUVAL FL BROADCAST MEDIA
REPORTED AT SOUTHSIDE BLVD AND 9-A BY TV-47.
0406 PM TSTM WND GST GAINESVILLE AIRPORT 29.69N 82.28W
08/20/2004 44 MPH ALACHUA FL OFFICIAL NWS OBS
38 KNOT WIND GUST REPORTED BY GAINESVILLE ASOS.
0420 PM TSTM WND DMG 10 W BUNNELL 29.47N 81.43W
08/20/2004 FLAGLER FL EMERGENCY MNGR
DOWNED POWERLINE IN DAYTONA NORTH. REPORTED BY FLAGLER
EM.
&&
CARROLLThe Jacksonville radar (KJAX), 49 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413074.